Missouri, 2007

Flash Flooding in Missouri, August 24, 2007

August 24, 2007 · NWS DVN · 2 events in 2 counties and zones

Several rounds of showers and thunderstorms moved across southeast Iowa and northeast Missouri producing torrential rains with rainfall totals of 3 to 8 inches not uncommon. This resulted in flash flooding and rapidly rising river levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Several rounds of showers and thunderstorms moved across southeast Iowa and northeast Missouri producing torrential rains with rainfall totals of 3 to 8 inches not uncommon. This resulted in flash flooding and rapidly rising river levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 24, 2:35 AM CST, 6 hours earlier.

Area forecast discussion, Aug 24, 2:35 AM CST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
335 AM CDT FRI AUG 24 2007

.DISCUSSION...
00Z UA ANALYSIS SHOWED A MOISTURE RICH SWLY H8 FLOW FROM THE SRN
PLAINS THROUGH THE MID MS VALLEY...JUST SOUTH OF A WK H8 FRONT OVER
NW IA.  AT H5 THE MAIN MID LEVEL TROF WAS OVER THE ROCKIES WITH A
COUPLE OF WEAK IMPULSES AHEAD OF THE MAIN TROF OVER THE CENTRAL AND
NORTHERN PLAINS.  AN E-W LINE OF TSRA HAS BEEN SLOWLY SAGGING SOUTH
THROUGH SRN IA SINCE THURSDAY EVENING.  THE CONVECTION APPEARS TO BE
TIED TO LOW LEVEL MOISTURE CONVERGENCE AND ENTRANCE REGION OF H3 JET
STREAK FROM NERN NE INTO SRN MN.

TSRA/HVY RAIN TRENDS FOR TODAY WILL BE THE MAIN CONCERN BECAUSE OF
THE SIGNIFICANT FLASH FLOOD THREAT OVER THE AREA .  CURRENT
THINKING IS THAT THE SRN 1/3 OF THE CWA WILL HAVE THE GREATEST
THREAT OF ADDITIONAL HEAVY RAINS TODAY AS TSRA CONTINUE TO DEVELOP
AND MOVE E OR NE ALONG AND AHEAD OF THE SURFACE FRONT SAGGING SOUTH
THROUGH SERN IA.  SURFACE WAVE OVER NERN KS IS PROGGED TO LIFT NE
ALONG THE BOUNDARY THIS MORNING.  THIS WILL ENHANCE THE TSRA/HVY
RAIN OVER NRN MO...SRN IA AND CENTRAL IL THROUGH 18Z.  THUS THE
GREATEST RISK FOR SIGNIFICANT FLASH FLOODING.  THIS AFTERNOON
BECOMES A LITTLE MORE UNCERTAIN AS THE UPPER TROF MOVES OUT OF THE
ROCKIES AND APPROACHES TO MID MS VALLEY BY THIS EVENING.  THE
CONVECTIVE FEEDBACK ON THE GFS WAS PRODUCING SIGNIFICANT QPF OVER
THE NORTHEN CWA THIS AFTERNOON/EVENING WHILE THE NAM WAS KEEPING IT
FURTHER SOUTH...TIED TO THE MAIN SURFACE FRONT.  HOWEVER...WITH
STRONG TSRA CURRENTLY ALONG THE IA/MO BORDER AND AN AREA OF STRONG
TSRA MOVING EAST OUT OF NERN KS AHEAD OF THE SURFACE WAVE...THE
BETTER SURFACE INSTABILITY AND CONVERGENCE MAY BE SHIFTED FURTHER
SOUTH THIS AFTERNOON...FOCUSING TSRA DEVELOPMENT OVER MO RATHER THAN
SRN IA.   WITH THE UNCERTAINTY ABOUT THIS AFTERNOON AND EVENING HAVE
ELECTED TO KEEP CURRENT FLASH FLOOD WATCH IN PLACE FOR THE ENTIRE
CWA...ESPECIALLY SINCE MOST AREAS CAN NOT TAKE ANY ADDITIONAL HEAVY
RAINS.  THIS SHOULD GIVE THE NEXT SHIFT TIME TO ASSESS THE TRENDS
AND MAKE THE NECESSARY ADJUSTMENTS TO THE AREA AND/OR TIMING OF THE
WATCH.

AFTER THE MID LEVEL TROF MOVES THROUGH TONIGHT...THE SURFACE FRONT
WILL ACCELERATE SOUTHEAST BRINGING A MUCH NEEDED BREAK FROM THE RAIN
BY SATURDAY.  WE SHOULD BE IN FOR A STRETCH OF DRY WEATHER UNTIL MID
WEEK WHEN MODELS SHOW ANOTHER FRONT MOVING INTO THE AREA.  HIGH
PRESSURE BUILDING INTO THE CWA WILL ALSO BRING IN MORE COMFORTABLE
AIR AS DEWPOINTS DROP BACK INTO THE UPPER 50S TO MID 60S BY SUNDAY
AND TEMPS SETTLE BACK INTO THE UPPER 70S TO LOW 80S.  WARM AND HUMID
CONIDITIONS WILL RETURN AGAIN EARLY NEXT WEEK AS SOUTHERLY FLOW SETS
UP AHEAD OF THE NEXT FRONT.  ..DLF...

&&

.AVIATION...
SEVERAL LARGE THUNDERSTORM COMPLEXES WILL CONTINUE TO MOVE ALONG A
STATIONARY FRONT DRAPED ACROSS NORTHWEST MISSOURI THROUGH EASTERN
IOWA INTO NORTHWEST ILLINOIS TODAY. THESE WILL RESULT IN IFR CIGS
AND VISIBILITIES WITH INTENSE RAINFALL RATES...WITH BRL AND MLI
TERMINALS IMPACTED THE MOST. OUTSIDE OF THUNDERSTORMS...POOLING LOW
LEVEL MOISTURE WILL RESULT IN WIDESPREAD MVFR CIGS AND VISIBILITIES
AND AREAS DIPPING INTO IFR CRITERIA THIS MORNING. THUNDERSTORMS WILL
FINALLY EXIT THE AREA LATE TONIGHT INTO SATURDAY MORNING AS THE
FRONT PUSHES SOUTHEAST. HOWEVER...LINGERING MOISTURE WILL SUPPORT
AREAS OF IFR STRATUS AND FOG THROUGH MID MORNING. ..SHEETS..

&&

.HYDROLOGY...
FLOODING IS OCCURRING OR WILL OCCUR SOON AT NUMEROUS FORECAST POINTS
IN THE HSA.  FORECASTS FOR PARTS OF THE CEDAR AND WAPSIPINICON
RIVERS IN THE NORTHERN PART OF THE HSA WERE LOWERED DUE TO THE
HEAVIER PCPN SETTING UP FURTHER SOUTH THURSDAY AND THURSDAY NIGHT.
HOWEVER...FORECASTS FOR THE ROCK RIVER IN NORTHERN ILLINOIS HAVE
BEEN BUMPED INTO THE MAJOR FLOOD CATEGORY...FOR COMO...JOSLIN AND
MOLINE. HYDROLOGIC MODEL RUNS FROM THURSDAY AFTERNOON AND EVENING
HAVE BEEN CONSISTENT IN RAISING THESE POINTS INTO THE MAJOR FLOOD
CATEGORY. 24 HOUR RAINFALL ESTIMATES OF 1 TO 3 INCHES OVER THE LOWER
PORTIONS OF THE ROCK RIVER...ENDING THURSDAY NIGHT...ALSO LEND
CREDIBILITY TO THE HIGHER FORECAST.  MINOR TO MODERATE FLOODING IS
FORECAST TO OCCUR AT MOST LOCATIONS NEAR OR SOUTH OF INTERSTATE 80
IN SERN IA...ON THE WAPSIPINICON...CEDAR...IOWA...DES MOINES AND
MISSISSIPPI RIVERS DURING THE NEXT SEVERAL DAYS. AT THIS
POINT...THESE FORECASTS WERE BASED ON THE THE HEAVIER RAINS STAYING
SOUTH OF INTERSTATE 80 THROUGH FRIDAY EVENING.  CURRENT CONVECTIVE
TRENDS ARE SUPPORTING THIS QPF FORECAST.  ALTHOUGH SOME FORECAST
MODELS ARE TRYING TO BRING THE HEAVIER RAIN FUTHER NORTH.  IF THIS
WERE TO OCCUR THEN THE ADDITIONAL RUNOFF COULD PUSH THE RIVERS IN
SOUTH EAST AND EAST CENTRAL IOWA AND NORTHWEST ILLINOIS HIGHER THAN
CURRENTLY FORECAST. ...DLF...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH THIS EVENING.

IL...FLASH FLOOD WATCH THROUGH THIS EVENING.

MO...FLASH FLOOD WATCH THROUGH THIS EVENING.

&&
Hazardous weather outlook, Aug 24, 4:25 AM CST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
525 AM CDT FRI AUG 24 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-251030-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
525 AM CDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A THREAT OF FLASH FLOODING OVER MUCH OF THE AREA
TODAY. THE GROUND IS NEARLY SATURATED FROM THE HEAVY RAINS THAT
HAVE FALLEN DURING THE LATE SEVERAL DAYS. THE ADDITIONAL RAIN THAT
IS EXPECTED TODAY MAY RESULT IN FLASH FLOODS. THE GREATEST RISK OF
FLASH FLOODING WILL BE SOUTHEAST OF A LINE FROM NEAR OTTUMWA
THROUGH THE QUAD CITIES...WHERE PERIODS OF THUNDERSTORMS THROUGH
THIS AFTERNOON COULD PRODUCE ANOTHER 1 TO 3 INCHES OF RAIN.

THERE IS ALSO A THREAT OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING...SOUTHEAST OF A LINE RUNNING THROUGH
KEOSAUQUA...WAPELLO AND GENESEO.  DAMAGING STRAIGHT LINE WINDS
WILL BE THE GREATEST SEVERE THREAT.

MANY RIVERS IN THE AREA ARE OUT OF THEIR BANKS OR ARE EXPECTED TO
RISE OUT OF THEIR BANKS DURING THE NEXT SEVERAL DAYS. MINOR TO
MODERATE FLOODING IS EXPECTED ON PARTS OF THE
CEDAR...IOWA...WAPSIPINICON...ENGLISH...SKUNK AND DES MOINES
RIVERS. MODERATE FLOODING IS EXPECTED ON PARTS OF THE PECATONICA
RIVER...WITH MAJOR FLOODING FORECAST ON PARTS OF THE ROCK RIVER.
THE MISSISSIPPI WILL EXPERIENCE MINOR TO MODERATE FLOODING FROM
THE QUAD CITIES SOUTH THROUGH GREGORY LANDING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED TO MOVE BACK OVER THE AREA TUESDAY AND
WEDNESDAY. AT THIS TIME IT IS TO SOON TO DETERMINE IF THEY WILL POSE A
SEVERE WEATHER THREAT.

THE WIDESPREAD RIVER FLOODING WILL CONTINUE THROUGH THE MIDDLE OF
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING
IN SOUTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

DLF

In the hours before

Local storm report, Aug 24, 6:27 AM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
727 AM CDT FRI AUG 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 AM     HEAVY RAIN       CANTRIL                 40.64N 92.07W
08/24/2007  M5.00 INCH       VAN BUREN          IA   TRAINED SPOTTER

            SINCE 9 PM ON 23 AUG.

&&

ELLIOTT
Local storm report, Aug 24, 6:50 AM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
750 AM CDT FRI AUG 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 AM     HEAVY RAIN       3 S STOCKPORT           40.81N 91.83W
08/24/2007  M4.70 INCH       VAN BUREN          IA   TRAINED SPOTTER

            12 HOUR TOTAL.

&&

ELLIOTT
Local storm report, Aug 24, 6:59 AM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
759 AM CDT FRI AUG 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 AM     HEAVY RAIN       WEVER                   40.72N 91.23W
08/24/2007  M4.00 INCH       LEE                IA   TRAINED SPOTTER

            TOTAL SINCE 4 PM ON 23 AUG.

&&

ELLIOTT
Local storm report, Aug 24, 7:25 AM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
825 AM CDT FRI AUG 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       REVERE                  40.49N 91.68W
08/24/2007  M4.17 INCH       CLARK              MO   CO-OP OBSERVER

            BATTLE OF ATHENS STATE PARK. 24 HOUR TOTAL.

&&

ELLIOTT
Local storm report, Aug 24, 7:32 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
832 AM CDT FRI AUG 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 AM     HEAVY RAIN       CANTRIL                 40.64N 92.07W
08/24/2007  M6.10 INCH       VAN BUREN          IA   TRAINED SPOTTER

&&

ELLIOTT
Local storm report, Aug 24, 8:09 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
909 AM CDT FRI AUG 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 AM     HEAVY RAIN       ELDRIDGE                41.64N 90.57W
08/24/2007  M3.45 INCH       SCOTT              IA   NWS EMPLOYEE

            3.45 INCHES SINCE 12 AM THURSDAY. 4.67 INCHES SINCE 6 PM
            WEDNESDAY. TOTAL 5.95 INCHES PAST 6 DAYS.

&&

The radar

The Quad Cities radar (KDVN), 177 km away, was scanning. The volume nearest the first event began at 14:35 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Scotland

When
August 24, 8:35 AM CST to 2:35 PM CST
Where
Scotland County, 2.77 mi S of Brock to 0.69 mi S of Memphis
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.560, -92.170

Heavy rains caused flash flooding along the North Fabius River from Memphis, MO north to Brock, MO. Widespread agricultural flooding was reported near Memphis as well as some flooding in Memphis. Route C north of Memphis was closed due to high water.

Flash Flood, Clark

When
August 24, 10:35 AM CST to 4:35 PM CST
Where
Clark County, 0.87 mi SW of Wyaconda
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.390, -91.930

Heavy rains caused flash flooding throughout Clark County. Flood waters covered many roads and low lying areas. In addition, many rivers rose quickly with some reaching or overflowing their banks.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57212, 57215.